Alabama, 2011

Hail and Damaging Winds in Alabama, June 16 to 17, 2011

June 16 to 17, 2011 · NWS TAE · 11 events in 4 counties and zones

A moist and unstable air mass combined with a weak upper level trough to produce severe weather across southeastern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A moist and unstable air mass combined with a weak upper level trough to produce severe weather across southeastern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 16, 1:11 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 16, 1:11 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT THU JUN 16 2011

...HEAT ADVISORY CANCELLED...

...ISOLATED SEVERE STORMS STILL POSSIBLE THROUGH THIS EVENING...

.SYNOPSIS...
THE EARLY AFTERNOON REGIONAL SURFACE ANALYSIS SHOWED THE LOCAL
WEATHER PATTERN GRADUALLY ADJUSTING BACK TO THE SYNOPTIC
SCALE...AFTER THE DISRUPTION CAUSED THIS MORNING BY THE MASSIVE
OUTFLOW FROM AN MCS LATE LAST NIGHT. THERE WAS A HIGH PRESSURE
RIDGE TO OUR SOUTH WITH ONSHORE WINDS OVER OUR REGION. THE OUTFLOW
BOUNDARY (AND RESULTING STABLE COOL POOL) OVER OUR REGION HAD TWO
MAIN EFFECTS. ONE WAS TO ENTRAIN (THEN TRAP) A LOT OF SMOKE FROM
LARGE WILDFIRES TO OUR EAST...AND THE OTHER WAS TO INHIBIT
VERTICAL MIXING. THIS COMBINATION ACTUALLY HAD A BIT OF A
FEEDBACK (IN TERMS OF TEMPERATURE)...AS THE RATHER DENSE SMOKE REDUCED
INSOLATION AND THE STABLE BOUNDARY LAYER RETARDED THE VERTICAL
MIXING. THIS COMBINATION APPEARS TO BE MOSTLY RESPONSIBLE FOR OUR
TEMPERATURES REMAINING WELL BELOW OUR ORIGINAL FORECAST VALUES...AND
EVEN A LITTLE BELOW CLIMATOLOGY.

THE SMOKE HAS BEEN GRADUALLY BECOMING MORE DIFFUSE...BUT IT IS
UNCLEAR WHETHER OR NOT THE NEAR-SURFACE LAYER WILL COMPLETELY TURN
OVER BEFORE SUNSET. THIS COULD IMPACT THE THUNDERSTORM
FORECAST...AS THERE MAY BE A LITTLE LESS DEEP MOIST CONVECTION
THAN PREVIOUSLY THOUGHT...AND PERHAPS THE STORMS MAY NOT BE AS
SEVERE (DUE TO LESS INSTABILITY). HOWEVER...WE ARE NOT YET WILLING
TO SAY THERE IS NO LONGER A THREAT FOR SEVERE STORMS. THE MID
LAYER LAPSE RATES WERE STILL A HEALTHY 7 DEG/KM...AND THE MLCAPE
WAS ABOUT 2500 J/KG.

AS FOR CONVECTIVE TRIGGERS...THE HRRR HAS BEEN FORECASTING A
CLUSTER OF STORMS TO MOVE ACROSS OUR AREA FROM CENTRAL GA...WHICH HAS
NOT MATERIALIZED (YET ANYWAY). SO FAR OUR LOCAL ARW AND THE NCEP
ARW SEEM TO BE VERIFYING THE BEST...WITH ISOLATED STORMS
DEVELOPING ALONG THE FL PANHANDLE SEA BREEZE FRONT AND OTHER
MESOSCALE BOUNDARIES.

&&

.SHORT TERM...
(TONIGHT THROUGH SUNDAY) OUR FORECAST AREA WILL REMAIN UNDER
NORTHWEST FLOW ALOFT THROUGH FRIDAY...BUT 500 MB HEIGHTS WILL BE
RISING OVER THE SOUTHEAST U.S. THIS WEEKEND. BY SUNDAY THIS
BUILDING RIDGE WILL PROBABLY HELP SUPPRESS DEEP MOIST CONVECTION.
UNTIL THEN...PRECIP WATER VALUES WILL LIKELY REMAIN NEAR
CLIMATOLOGY. THIS WOULD SUPPORT ISOLATED TO SCATTERED...MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. WE WOULD NORMALLY TRY TO ADD
MORE GEOGRAPHICAL DETAIL IN OUR POP FORECAST BASED ON LOCAL SEA
BREEZE CLIMATOLOGY...BUT THERE MAY BE AN UPSTREAM MCS OR TWO THAT
COULD COMPLICATE MATTERS. THE LATEST GFS INDICATES THAT AN MCS
OVER AR MAY ENHANCE STORM FORMATION FRIDAY AFTERNOON...BUT THE NAM
AND ECMWF DID NOT REALLY SHOW THIS. WE WILL JUST FORECAST NEAR-
CLIMO POPS OF 30 PERCENT FOR MUCH OF OUR AREA EACH DAY...ALTHOUGH
SLIGHT POPS ARE EXPECTED ALONG THE COAST EACH MORNING.
TEMPERATURES WILL BE ABOVE AVERAGE...BUT NOT QUITE AS HIGH AS IN
RECENT DAYS AS THE ONSHORE WINDS SHOULD LIMIT MAXIMUM HEATING.
UNLESS WE GET ANYMORE SURPRISE WIND SHIFTS LIKE LAST NIGHT...WE
EXPECT THE SMOKE TO STAY OUT OF OUR AREA AFTER THIS AFTERNOON.

.LONG TERM...
(SUNDAY THROUGH NEXT THURSDAY) THE LONGWAVE PATTERN DURING THE
EXTENDED PERIOD WILL CONTINUE TO BE DOMINATED BY A SPRAWLING RIDGE
OVER THE SOUTHEASTERN STATES. THIS WILL CONTINUE TO KEEP
TEMPERATURES ABOVE NORMAL WITH BELOW NORMAL RAIN CHANCES. HIGH
TEMPERATURES THROUGHOUT THE PERIOD WILL HOVER AROUND THE CENTURY
MARK FOR ALL INLAND AREAS WITH RAIN CHANCES GENERALLY REMAINING
BELOW 30 PERCENT.

&&

.AVIATION...
THROUGH 18Z FRI. AREAS OF SMOKE FROM THE FIRES OVER SE GA AND NE
FL WERE PUSHED WWD WHEN AN OUTFLOW BOUNDARY FROM OVERNIGHT
CONVECTION PUSHED THROUGH THE AREA. VSBY AT TLH AND VLD HAS
IMPROVED TO MVFR AND ADDITIONAL VERTICAL MIXING SHOULD EVENTUALLY
PUSH IT BACK TO VFR THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING IN THE FL PANHANDLE AND BIG BEND AND
TEMPO GROUPS HAVE BEEN INCLUDED FOR ALL TERMINALS. MVFR VSBY
RESTRICTIONS ARE FORECAST TONIGHT AFTER ABOUT 08Z. CONVECTION
SHOULD HOLD OFF UNTIL AROUND 18Z FRI...SO NO MENTION IS INCLUDED
IN THIS FORECAST.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN BELOW CAUTION LEVELS THROUGH THE
WEEKEND.

&&

.FIRE WEATHER...
LOW LEVEL FLOW OFF THE GULF OF MEXICO WILL BRING IN MODEST
INCREASES IN MOISTURE WHICH WILL KEEP THE RELATIVE HUMIDITY ABOVE
CRITICAL LEVELS OVER THE NEXT COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74  97  74  96  72 /  30  30  20  30  20
PANAMA CITY   77  90  75  90  75 /  20  30  20  30  20
DOTHAN        74  97  73  97  73 /  20  30  20  30  20
ALBANY        73  99  74  98  73 /  30  30  30  30  20
VALDOSTA      72  99  71  99  71 /  30  30  30  30  20
CROSS CITY    72  95  70  95  71 /  20  30  20  30  20
APALACHICOLA  76  90  75  90  75 /  10  20  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM...CAMP
AVIATION/FIRE WX...WOOL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 16, 2:46 AM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
446 AM EDT THU JUN 16 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-171100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
446 AM EDT THU JUN 16 2011 /346 AM CDT THU JUN 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ANOTHER HOT DAY IS EXPECTED WITH HEAT INDICES NEAR 110 ACROSS
PORTIONS OF THE PANHANDLE AND FAR WESTERN BIG BEND. A FEW
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING...SOME
OF WHICH COULD PRODUCE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ABOVE AVERAGE TEMPERATURES ARE EXPECTED TO CONTINUE WITH BELOW
AVERAGE CHANCES OF RAINFALL. HIGHS MAINLY IN THE UPPER 90S ARE
EXPECTED OVER INLAND AREAS WITH HEAT INDICES NEAR OR ABOVE 100
DEGREES EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAIL AND STRONG WINDS TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 16, 2:58 PM CST
Where
Henry County, Haleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.410, -85.130

Multiple trees and power lines were blown down in the vicinity of Haleburg. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Houston

When
June 16, 3:55 PM CST
Where
Houston County, 0.5 mi ESE of Webb
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.257, -85.272

Several trees were blown down in the city of Webb near Highway 52 East. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Houston

When
June 16, 4:15 PM CST
Where
Houston County, 1.21 mi NE of Pearce
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.263, -85.206

Trees and power lines were blown down along Highway 52 between Webb and Columbia. The monetary damage figure provided is a rough estimate.

Hail, Houston

When
June 16, 4:15 PM CST
Where
Houston County, 0.72 mi N of Hollis Dairy Rd
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.241, -85.549

Quarter sized hail was reported along Highway 84 west of Dothan.

Thunderstorm Wind, Dale

When
June 16, 4:15 PM CST
Where
Dale County, Echo
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.470, -85.450

Trees and power lines were blown down in Echo along with roof damage to a chicken house. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dale

When
June 16, 4:20 PM CST
Where
Dale County, Ewell
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
31.420, -85.570

Trees and power lines were blown down in Ewell. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dale

When
June 16, 4:30 PM CST
Where
Dale County, 1.16 mi NNW of Five Points
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
31.316, -85.627

Trees and power lines were blown down. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Coffee

When
June 17, 2:45 PM CST
Where
Coffee County, Elba
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.410, -86.070

Power lines were blown down around Elba with a house damaged due to a fallen tree. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Coffee

When
June 17, 2:55 PM CST
Where
Coffee County, 0.24 mi NE of Turner Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.312, -85.967

Trees were blown down along Highway 134. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Coffee

When
June 17, 2:55 PM CST
Where
Coffee County, 2.05 mi SW of Tabernacle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.433, -85.888

Trees were blown down along Highway 167. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Coffee

When
June 17, 2:55 PM CST
Where
Coffee County, 0.27 mi WNW of Clowers Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.592, -85.894

Trees were blown down along Highway 125. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311713, 311714, 311718, 311719, 313008, 313005, 313006, 311759, 311760, 311761, 311762.